I'm a male, early 40's, 6'0", 170 lbs, bald, moderate hypoglycemia, athletic. Prescribed Dextrostat for 5 years for ADD; stopped 3 years ago. Began twitching at night,then day. Then, feet began to cramp, knees tightened. Foot/ankle cramps became excruciating at night, fasc. in tongue, neck & everywhere below became widespread to the point that I was almost sleepless. Got checked out and was told it was BFS. Double checked with neuro, who confirmed. Triple checked with second neuro, who confirmed. Both neuros did EMG/NCS, negative. Said I was lucky, go home and be happy with BFS. I did; once I broke the sleepless cycle, I broke the BFS. Still twitched a lot, but cramps eased, and function became normal. Months later, two exterior fingers on both hands began going numb at night, then, day. Tingling, burning skin sensation, aching, itching, etc. Wrists lost strength (or at least hurt badly when I use them). Then, sporadic numbness in toes and other fingers. Back to neuro, who said he found 'irregularity' in c8 nerve in 3 places. MRI of neck normal. Come back in six months and see if it's better or worse. No vitamin deficiency found. Taking B12, B1, CoQ10, for good measure. Hesitant to ignore the problem for several months, as I need my hands and feet to earn a living for my wife and small children & don't want to let it become irreversible if it's something that could be isolated and treated. Any suggestions would be intensely appreciated!
I am happy to address the questions that you pose, although it is important that you recognize that my impression is based entirely on the information you have provided in your posting and is by no means a substitute for an office visit with a neurologist. Diagnosis is contingent on detailed history and physical exam and as such, the following information should be considered solely for educational purposes. Let me start by giving you some information about fasciculations in general and BFS.
A fasciculation or what is usually called "muscle twitch" is a small, local, involuntary muscle contraction (twitching) that is visible under the skin. it is caused by spontaneous discharge of a bundle of muscle fibers. This can occur in any voluntary muscle group but is most common in the eyelids, arms, legs, and feet. Even the tongue may be affected. The twitching may be occasional or may go on nearly continuously.
They have a variety of different causes, the majority of these are benign, but can also be due to disease of the motor neurons. Common causes include the following:
. Dehydration and Fatigue
. Werdnig-Hoffman disease
. Amyotrophic lateral sclerosis (ALS) which is a rare cause
. Organophosphate poisoning
. Magnesium deficiency (which can be caused by stress, inadequate dietry intake or magnesium loss due to severe diarrhea)
. Medications: this includes anticholinergic drugs over long periods, in particular ethanolamines such as Benadryl, used as an antihistamine and sleep aid, and Dramamine for nausea and motion sickness. Stimulants can cause fasciculations directly. These include caffeine, pseudoephedrine (Sudafed®), and the asthma bronchodilators albuterol/salbutamol (e.g. Proventil®, Combivent®, Ventolin®). Benzodiazepine withdrawal is another possible factor
and then actually most cases don't have a well-identified cause and has therefore been given the title benign fasciculation syndrome
In addition to twitching, patients with BFS often experience pain, paraesthesia, generalized fatigue, exercise intolerance, globus sensation and/or muscle cramping. Another common feature of the disorder, is an increase in the patient's level of anxiety, especially health-related anxiety.
The diagnosis is usually made by exclusion, when other muscle and nerve diseases, medication exposures are ruled out. This is typically achieved by reviewing the history carefully for any possisbilty of exposure to the above mentioned medications and the course of the fasciculations compared to the drug exposure. checking some lab tests including muscle enzymes, sometimes magnesium level (80% of population have inadequate magnesium intake in their diet). Then doing electrodiagnostic testing (NCS/EMG) which should show no evidence of significant nerve or muscle damage and this excludes primary nerve/muscle disease.
Treatment is usually the treatment of the underlying cause (if any is detected). and if it's a true benign fasciculations syndrome the treatment is reassurance that this is not a serious disorder, that the course is bengin. managing any underlying anxiety. and probabely repeating the EMG in 6-12 months to make sure it's not a brewing organic disease. Some people use medications like beta blockers or some anti-seizure medications to control the symptoms with variable results. In many cases, symptoms can be significantly reduced through a proactive approach to decrease the overall daily stress. Common ways to reduce stress include: exercising more, sleeping more, working less, meditation, and eliminating all forms of dietary caffeine (e.g. coffee, chocolate, cola, and certain over-the counter medications).
Given the fact that your symptoms persisted and the appearance of new symptoms I think it is worthwhile to reassess you and may be repeat the EMG. Your symptoms of numbness, tingling in the fingers could be manifestation of carpal tunnel syndrome which is caused by compression of the median nerve at the wrist, sometimes due to positioning of the hand in a way that makes the wrist flexed during night time, something that you can not really control. diagnosis done usually by the history and the neurological examination but can be confirmed by EMG as well. Management is typically by using wrist splints during night time to prorect the hands from that positioning, for few weeks until the inflammation around the nerve resolves.
I suggest you see a neurologist to reevaluate your symptoms and review the workup that has been done so far. Then formulate the management plan accordingly.
Thanks for using the forum. Please let me know if you need any help or have any additional questions.
about a year ago i started getting what i thought was shin splints from running, they kept occuring from what i believed was from me training for the police academy. i would rest and then be fine for a while. when it came time for the academy i couldnt go, kept getting extreme cramps in my legs and shin splints. a few months later i ended up at a neurologist who sent me to a specialist who diagnosed me with BFS. i have taking different medications for over 5 months now and havent found any difference in the pain i get when running. i took lamictal and lyrica, then lamactal and tegretol. the only combo that made a slight difference was the lamactal and tegretol. really what works best for me is to stay away from caffeine. it seems that the twitching througout my body ( which seems to spread) is not as bad and that some days only the cramping stays, which can be painful. the lamactal did help though with the night leg cramps which woke me up in pain every night. so my advice is to treat your body like a temple and watch what you eat. i started making a diary to see if any specific foods trigger the twiching and severe cramping. since i missed my opportunity for the acadmey because of BFS maybe i might find my now free time to figure out a way to solve this problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.